Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Sep 26, 2021, 12:20 PM MST. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2021, 12:20 PM MST (19:20 UTC)
- Expired
- Sep 26, 2021, 1:00 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.88 in
- Wind
- 30
The radar
The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WWUS85 KTWC 261920
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
1220 PM MST Sun Sep 26 2021
AZZ507-513-262000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1220 PM MST Sun Sep 26 2021
...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 100 PM MST...
At 1219 PM MST, Doppler radar was tracking a strong thunderstorm near
Kartchner Caverns State Park, or 12 miles southwest of Benson, moving
east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Benson, St. David and Kartchner Caverns State Park.
This includes the following highways...
Route 80 between mile markers 296 and 299.
Route 90 between mile markers 293 and 305.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3174 11056 3184 11059 3195 11026 3175 11014
3173 11032
TIME...MOT...LOC 1919Z 252DEG 13KT 3180 11043
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
$$
ZellWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 26, 8:35 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 26, 8:35 AM MST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 835 AM MST Sun Sep 26 2021 .SYNOPSIS...Thanks to a couple of passing systems, the weather will be unsettled through the coming work week. Today and late Wednesday into Friday are expected to be the most likely periods for showers and thunderstorms. Afternoon temperatures will remain below average through the next week as a result of the cooler airmass over the region and occasional showers. && .DISCUSSION...Area of rain and isolated thunderstorms moving north across eastern Pima and into Pinal county this morning. This is associated with a vort max rotating north in advance of an approaching low pressure center. It was good for dropping 1-3 tenths of an inch of rain across a fairly wide area including much of the Tucson metro. Unfortunately, this feature is not being initialized well in the newest CAM solutions like the UA WRF runs and HRRR until recently which doesn't instill much confidence in their solutions overall. That said, with the clearing developing on the back side of this feature we should have plenty of sunshine to get convection bubbling up again this afternoon and evening with the added bonus of the core of the upper level low moving overhead late today which will steepen mid-level lapse rates. With that we should end up with a good amount of instability and plenty of PW for potentially robust convection. Main threats would be locally heavy rain and potentially gusty winds and small hail as the cold core moves overhead. So with that mental model in mind, the current forecast has the expected conditions well handled and see no reason to update the forecast at this time. && .AVIATION...Valid through 27/12Z. BKN-SCT clouds at 8k-12k ft MSL, with BKN-OVC layered clouds above thru most of the forecast period. SCT-NMRS -SHRA/-TSRA thru 27/06Z, then diminishing precipitation. The precipitation will be most widespread during the mid afternoon through mid evening hours. Some of the TSRA could produce strong wind gusts and small hail. Outside of any thunderstorm outflows, SFC wind will generally be less than 12 kts favoring a SWLY/WLY direction in the afternoon and evening hours and variable in direction at other times. Aviation not updated for TAF amendments. && .FIRE WEATHER...Expect scattered to numerous showers and thunderstorms today, with a few strong storms possible. Storm chances persist this next week with reduced coverage Monday through Wednesday, ramping back up late in the work week. High temperatures will be below normal the next 7 days. RH values will remain above critical thresholds and 20-foot winds will generally be less than 15 mph. && .CLIMATE...Through 8 am this morning the monsoon rainfall total is up to 12.74 inches. While creeping upward it is still solidly in 3 place behind the 13.08 inches in 1955 and 13.84 inches in 1964. && .PREV DISCUSSION... /issued 257 AM MST Sun Sep 26 2021/ An upper low centered over northern Baja early this morning will track eastward today. Light showers or sprinkles continued over much of AZ overnight in advance of this upper low. Latest high resolution models still supported an increase in shower and thunderstorm activity this afternoon as the core of the upper low passes over southern and central AZ. A few of the stronger thunderstorms will likely produce locally heavy rainfall, small hail and strong winds today. Thereafter, ensembles favored the upper low tracking east of the state by tomorrow morning with only a few lingering showers or thunderstorms east of Tucson and in the White Mountains. Otherwise, the area will be in between systems on Tuesday into early Wednesday before another one starts in impact the region. This next system will deepen over southern AZ and northern Mexico on Thursday with precipitation chances on the increase as early as Wednesday evening and night. Ensemble means favored this system exiting the region around Friday night with improving weather conditions anticipated next weekend. High temperatures will remain at or a few degrees below normal values for this time of year. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia Aviation...Zell Fire Weather....Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 26, 11:51 AM MST, 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1151 AM MST Sun Sep 26 2021
AZZ507-508-513-261930-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1151 AM MST Sun Sep 26 2021
...A strong thunderstorm will impact portions of southwestern Cochise
County through 1230 PM MST...
At 1150 AM MST, Doppler radar was tracking a strong thunderstorm near
Hereford, or 7 miles east of Sierra Vista, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Vista, Bisbee, Hereford, Tombstone, Palominas and Charleston.
This includes the following highways...
Route 80 between mile markers 314 and 341.
Route 90 between mile markers 323 and 336.
Route 92 between mile markers 339 and 346.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3153 11025 3191 10999 3158 10967 3133 11009
3133 11011
TIME...MOT...LOC 1850Z 230DEG 20KT 3149 11010
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CernigliaSpecial weather statement, Sep 26, 12:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1220 PM MST Sun Sep 26 2021
AZZ507-513-262000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1220 PM MST Sun Sep 26 2021
...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 100 PM MST...
At 1219 PM MST, Doppler radar was tracking a strong thunderstorm near
Kartchner Caverns State Park, or 12 miles southwest of Benson, moving
east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Benson, St. David and Kartchner Caverns State Park.
This includes the following highways...
Route 80 between mile markers 296 and 299.
Route 90 between mile markers 293 and 305.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3174 11056 3184 11059 3195 11026 3175 11014
3173 11032
TIME...MOT...LOC 1919Z 252DEG 13KT 3180 11043
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ZellThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 5:03 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Sep 25, 6:27 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Sep 25, 6:46 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Sep 25, 7:17 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 26, 11:51 AM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Sep 26, 11:57 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
| Sep 26, 12:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Sep 26, 12:58 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Sep 26, 1:21 PM MST | Special Weather Statement | TWC | 39 min | |
| Sep 26, 1:40 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 50 min |
| Sep 26, 2:18 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Sep 26, 2:33 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 104 min |
| Sep 26, 2:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Sep 26, 3:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Sep 26, 4:24 PM MST | Special Weather Statement | TWC | Pima | 51 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.